CBT clients often wish to discuss discontinuation of their antidepressants or take precipitous action to do so. But CBT training rarely addresses such issues. The matter has been given an extra urgency by a recent paper by James Davies and John Read which found that that half of antidepressant users have significant side effects when they attempt withdrawal., see link
But these withdrawal symptoms can be labelled as a return of anxiety/depression, a misdiagnosis and the GP then increases the dosage or switches the person to another antidepressant. Clients often then complain of being ‘zonked out’ and an increase in symptoms particularly impaired concentration, making CBT more difficult. The danger is that the CBT therapist can feel that they are on uncertain ground, marginalise the client’s medication concerns and hurriedly revert to whatever protocol was being followed. Unfortunately the therapist and GP are most likely located in different laces with no opportunity to chat about such matters.
The NICE guidelines for GPs states that withdrawal symptoms for antidepressants last a week or two after gradual withdrawal. but this advice was based on studies where patients had been on antidepressants for just 8-12 weeks. Davies and Read point out that over half of those on antidepressants have been taking them for more than 2 years and suggest that this is a very different ball game, with withdrawal symptoms beginning some time after discontinuation. They call for more real world studies of the discontinuation of long term antidepressants.
In the light of the Davies and Read paper NICE is reconsidering its guidance to GPs.
Dr Mike Scott